Statistics from Altmetric.com
Rheumatoid arthritis (RA) is a common cause of disability and deformity for which treatment is often of limited value in controlling the disease process and outcome.1
Infliximab (chimeric antibody to tumour necrosis factor α (TNFα)) is clearly efficacious in up to 70% of patients, but treatment may be complicated by the development of infections that are occasionally serious and life threatening. Pooled analysis reported a 21% incidence of infection among 453 patients treated with infliximab compared with an 11% incidence in 109 placebo recipients.2 Infections considered serious occurred in 3.4% and 1.8% of patients, respectively. As of August 2001, 84 of 170 000 patients treated with infliximab world wide had developed active tuberculosis, including 14 deaths.
Here we present the case of a 57 year old man with a five year history of RA who was admitted with a two week history of anorexia and nausea accompanied by pale stools and dark urine. Previous treatment for RA had included Salazopyrin (3 g/day), methotrexate (20 mg/week), cyclosporin (5 mg/kg), and a matrix metalloproteinase inhibitor (Trocade), with inadequate response to each of these agents..
Treatment with infliximab at a dose of 3 mg/kg was started in combination with methotrexate 7.5 mg/week and Deltacortril 5 mg/day. He responded well to this treatment regimen. Three weeks before his admission, he reported feeling very well. He had low grade synovitis in his metacarpophalangeal joints only, both erythrocyte sedimentation rate (ESR) and C reactive protein (CRP) were normal, as were full blood count and liver function studies. The patient's occupation was that of a distributor of farm equipment.
On admission, he was apyrexial, tachycardiac, and normotensive. He was icteric with a 5 cm hepatomegaly. Clinical examination, including cardiovascular and respiratory systems, was normal. Poor oral hygiene was noted. Initial investigations showed a raised white cell count of 13.5×109/l with a neutrophilia; ESR 78 mm/1st h, CRP 159 mg/l, and transaminases were grossly abnormal with an aspartate aminotransferase of 1558 U/l and an alanine aminotransferase of 1525 U/l. An electrocardiogram was normal and a chest radiograph was also normal apart from showing cardiomegaly. Abdominal ultrasound showed hepatomegaly with minimal ascites. The initial diagnosis was drug induced hepatitis. He admitted to consumption of 20–25 units of alcohol weekly.
The day after admission, the patient collapsed and became hypotensive. An echocardiogram showed a large pericardial effusion. A computed tomographic (CT) scan of the thorax (fig 1) confirmed the effusion and also showed bilateral pleural effusions. He proceeded to pericardiocentesis and one litre of purulent fluid was drained. Treatment was started empirically with teicoplanin and gentamicin. Pericardial fluid subsequently grew peptostreptococci, and the antibiotics were changed to amoxycillin 2 g four times a day based on sensitivities. A repeat echocardiogram and CT scan at two weeks showed a residual pericardial effusion, and a fenestration procedure was carried out before the patient's discharge. Three months after discharge a further echocardiogram showed pericardial thickening, but no effusion was present.
Treatment with infliximab and methotrexate was withheld at the time of the patients' presentation with purulent pericarditis, but within two months his arthritis flared, necessitating an increase in steroids and the introduction of leflunomide.
His presentation initially suggested a drug-induced hepatitis. The subsequent development of pericardial tamponade was fortunately promptly recognised and treated, leading to a satisfactory outcome in this patient.
Peptostreptococcus is a rare anaerobe most commonly isolated from peritoneal fluid, followed by joint fluid, abscess and endometrial materials, soft tissue biopsy, and draining material.3 To date, no cases of pericarditis caused by this organism have been reported. Although poor oral hygiene was evident, it is possible that this patient's occupation exposed him to the organism.
With increased use of anti-TNFα treatment, serious infections have been increasingly recorded. Although treatment successfully controlled the infection, this serious adverse event further highlights concerns about anti-TNFα treatment and emphasises the need for vigilance and prompt treatment.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.